Hail, Tarrant
- When
- March 14, 4:45 PM CST
- Where
- Tarrant County, 2.32 mi E of Haslet
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 32.970, -97.310
Report from mPING: Quarter size hail.
Scattered storms formed ahead of a dryline and cold front on the afternoon and night of March 14th, producing hail near and east of I-35 and north of I-20. 3 inch hail was reported west of Roanoke.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FWD wrote it up.
Scattered storms formed ahead of a dryline and cold front on the afternoon and night of March 14th, producing hail near and east of I-35 and north of I-20. 3 inch hail was reported west of Roanoke. Wind damage was reported in Collin County. A tornado briefly touched down just north of Frisco Thursday evening. Flash flooding was also observed with heavier training storms in Lamar County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Fort Worth, TX wrote its last area forecast discussion before the first event at Mar 14, 2:40 PM CST, 2 hours 5 minutes earlier.
Area Forecast Discussion National Weather Service Fort Worth TX 340 PM CDT Thu Mar 14 2024 ...New Long Term... .SHORT TERM... /Issued 137 PM CDT Thu Mar 14 2024/ Today through Friday Afternoon/ As of this writing, showers and storms have formed along a dryline just west of our Big Country counties. convection will remain possible in the northwest as the dryline continues to move eastward. Large hail and damaging winds remain the main threats. Uncertainty remains on whether or not early afternoon storms will fire up out near the dryline when it reaches closer as it moves further into the region, as continued mesoscale lift will be needed to completely erode the 850mb warm nose. Though continuing to scatter, any lingering clouds atop our western counties will play a factor in daytime heating and destabilization. Current ACARS soundings show that the cap over DFW is still there, but has significantly eroded since the 12Z RAOB. This conditionality will keep rain chances closer to the I-35 low, as most guidance does not have storms forming until late afternoon. As such, will continue to advertise a low isolated chance for storms. If a parcel of air were able to overcome the cap and produce a storm, large hail and damaging winds are the main threats. The main show for today will likely take place late this afternoon into this evening. As of current guidance, most CAMs are favoring a later bloom of convection near the I-35 corridor around 5-6 PM this evening. The locations that have the best chance to observe severe weather are generally near and east of a Gainesville-Waco-Athens curve, where HREF guidance shows the majority of members initializing convection. Forecast soundings indicate a free- convecting atmosphere with abundant CAPE, deep layer shear, and steep mid-level lapse rates between 8-9 degrees. This environment will promote severe storms capable of primarily large hail and damaging wind gusts. A tertiary tornado threat will be present and cannot be discounted, especially in the northeast (near/east I-35, north I-20), where SPC currently has a 5-10% risk. Over the afternoon and evening, storms will move northeast. Meanwhile well to our north, a shortwave disturbance will move to the northeast, sending its attendant cold front southward through the Central Plains. Currently, the front is draped across Southern Colorado and Kansas, and will continue to slowly move towards the Red River today. The front will eventually reach the Red River around 11PM-12AM, becoming a mesoscale focus for additional shower and storms tonight. Best chances for precipitation will be in the East/northeast overnight into Friday morning, with large hail and damaging winds the main threats and a tertiary tornado threat. A shortwave disturbance will transit around the quasi-stationary cut-off low over the Desert Southwest, increasing isentropic ascent overtop the post-frontal airmass and allowing for morning SW-NE moving clusters. The front will end up slowing as it moves across Central Texas, eventually stalling just south of our CWA border by Friday afternoon. This boundary will become a focus for afternoon storm development across Central and South Texas. There is a severe threat with the afternoon activity, but the location heavily depends on the location of the front. Nonetheless, hail and damaging winds will be the main threats. Prater && .LONG TERM... /NEW/ /This Weekend Through Next Week/ An upstream cut-off low over the Desert Southwest will maintain unsettled weather until its eventual ejection through the Southern Plains late next week. While the bulk of the rainfall will be through this weekend, unseasonably cloudy conditions and periodic rain chances will persist next week. After a series of sunny and pleasant weekends, the final weekend of astronomical winter won't be the best for outdoor activities. Saturday will be quite wet as overrunning moisture feeds a passing disturbance. Widespread showers and embedded storms will spread southwest to northeast across the region during the daylight hours and into Saturday evening. Adequate cell motion will limit residence time, but positive precipitable water anomalies will enhance precipitation efficiency. Rainfall totals Saturday are not expected to be extraordinary, but following previous rounds of heavy rainfall on Thursday and Friday, some flooding issues could arise. A reinforcing front will arrive on Sunday, providing yet another chance for showers and storms. The dry advection will invade from the northeast, keeping the better rain chances from the Big Country into Central Texas. A lone rain-free day will follow on Monday during which the sun should re-emerge. Rain chances will steadily increase thereafter, culminating on Thursday when the decaying trough upstream finally ejects, tracking directly overhead. 25 && .AVIATION... /Issued 137 PM CDT Thu Mar 14 2024/ /18Z TAFs/ Clouds will continue to scatter out over the afternoon hours at all TAF sites. DAL and GKY remain MVFR and will scatter out in the next hour or so, while ACT will remain a bit more entrenched. Scattered showers and storms will be on and off in the vicinity of the TAF sites over the next 24-30 hours, with the best chances for on-station impacts generally between 01-05Z for D10. Expect poor conditions and increased winds and gusts if a storm goes over the airport. A front will move through and provide additional rain chances late tonight. The front will shift winds to the north at D10 around 06Z and ACT around 08Z. MVFR cigs will return to ACT around 05Z and possibly DFW around 09Z in the early morning hours along with additional VCTS. While the cigs will be temporary at D10, MVFR will stick around through the end of the period for ACT. Prater && .PRELIMINARY POINT TEMPS/POPS... Dallas-Ft. Worth 58 68 52 67 55 / 80 50 20 50 40 Waco 62 70 56 66 58 / 70 80 30 60 50 Paris 57 67 50 68 53 / 90 20 10 20 30 Denton 54 66 48 66 51 / 70 40 10 50 30 McKinney 56 67 50 67 53 / 80 40 20 40 40 Dallas 59 68 53 67 56 / 80 50 20 50 40 Terrell 59 68 53 67 55 / 80 50 20 40 50 Corsicana 64 72 57 69 59 / 80 70 30 50 60 Temple 63 73 55 67 57 / 70 80 30 70 60 Mineral Wells 54 68 49 64 51 / 50 60 20 60 30 && .FWD WATCHES/WARNINGS/ADVISORIES... None. &&
Hazardous Weather Outlook National Weather Service Fort Worth TX 1243 PM CDT Thu Mar 14 2024 TXZ091>095-100>107-115>123-129>135-141>148-156>162-174-175-151200- Montague-Cooke-Grayson-Fannin-Lamar-Young-Jack-Wise-Denton-Collin- Hunt-Delta-Hopkins-Stephens-Palo Pinto-Parker-Tarrant-Dallas- Rockwall-Kaufman-Van Zandt-Rains-Eastland-Erath-Hood-Somervell- Johnson-Ellis-Henderson-Comanche-Mills-Hamilton-Bosque-Hill-Navarro- Freestone-Anderson-Lampasas-Coryell-Bell-McLennan-Falls-Limestone- Leon-Milam-Robertson- 1243 PM CDT Thu Mar 14 2024 This Hazardous Weather Outlook is for North and Central Texas. .DAY ONE...This Afternoon and Tonight. Scattered to numerous showers and thunderstorms, some strong to severe, are expected this afternoon and evening. Large hail and damaging wind gusts are the primary threats, but isolated tornadoes cannot be ruled out. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Multiple rounds of showers and thunderstorms expected Friday through the upcoming weekend. A few strong or severe thunderstorms will be possible Friday afternoon across Central Texas. These storms will be capable of producing large hail and gusty downburst winds. Multiple rounds of heavy rain, especially those that occur in areas that saw considerable rainfall in recent days, could also reaggravate flooding issues. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
The Dallas/Ft Worth radar (KFWS), 44 km away, was scanning. The volume nearest the first event began at 22:44 UTC.
25 hail, 2 flash flood, 1 tornado, 1 thunderstorm wind. Local standard time, as filed.
Report from mPING: Quarter size hail.
NWS employee measured half dollar size hail 3 miles east of Haslet.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Half Dollar (1.25 in.).
NWS employee measured 3 inch hail 2 miles west of Roanoke.
Reports of 2-3+ inch hail in Double Oak.
Emergency manager reported baseball sized hail (measured) in Lantana.
Trained spotter measured tennis ball size hail just north of Argyle.
HAM relays report of measured two inch hail in Highland Village.
Report from mPING: Ping Pong Ball (1.50 in.).
HAM relayed report of measured 2 inch diameter hail in Hickory Creek.
Amateur radio relayed report of measured ping pong hail just SE of Lake Dallas.
Report from mPING: Ping Pong Ball (1.50 in.).
Tennis ball hail was reported at El Dorado Parkway and FM 423 in Frisco.
Amateur radio relayed report of measured half dollar hail in Little Elm.
Golf ball hail was reported 2 miles WNW of Frisco.
Emergency manager reported 2 inch hail 3 miles NE of Hackberry.
A brief EF-0 tornado formed on the UNT Frisco campus damaging a few signs and moving a car. The tornado then quickly moved northeast, crossing Preston Road, where it uprooted some young trees and broke additional tree limbs. The tornado dissipated soon after that, before reaching the Camden Panther Creek Apartments. Maximum winds with this tornado were 85 mph. The tornado was initially confirmed by video.
A social media report indicated that a portion of a sheet metal roof was removed from a building and blown onto the road near the intersection of North Preston Rd and Hickory Creek Dr.
Report from mPING: Ping Pong Ball (1.50 in.).
Report from mPING: Golf Ball (1.75 in.).
Trained spotter measured 3/4-inch hail 3 miles south of Bells.
Report from mPING: Quarter (1.00 in.).
Report from mPING: Half Dollar (1.25 in.).
Golf ball hail along Highway 69 at CR 4935 near Trenton.
A flooded roadway was reported along FM 905 near Jennings and Marvin communities southeast of Paris. A water rescue was conducted involving a trapped vehicle due to high water.
Flooded roadway along FM 79. Water rescue of vehicle trapped by water.
Report from mPING: Dime (0.75 in.).
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2024Every state in 2024This day in weather historyThe tornado archive for Texas, 2024Warnings in Texas, March 2024
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1163161, 1163164, 1163166, 1163167, 1163183, 1163185, 1163187, 1163188, 1163189, 1163191, 1163192, 1163193, 1163194, 1163195, 1163196, 1163169, 1163197, 1163362, 1165219, 1163198, 1163171, 1163175, 1163173, 1163174, 1163177, 1163179, 1163203, 1163204, 1163199.